Time for an­other tablet or time to give them up?

Coun­selling, eat­ing well and ex­er­cis­ing are help­ing with a dif­fi­cult with­drawal from anti-de­pressents

The Irish Times - Tuesday - Health - - Front Page - Ceire Sadlier

‘Jimmy from up the road was tak­ing 40 tablets a day and he just stopped tak­ing them and he’s fit as a fid­dle.” “Re­ally?” “Yep. Mad into the wheat­grass now.” We’ve all heard that con­ver­sa­tion. Like Jimmy, I’ve been tak­ing tablets for years. In 2014, I wrote an ar­ti­cle for The Ir­ish Times about be­ing di­ag­nosed with de­pres­sion and anx­i­ety and reluc­tantly tak­ing my first anti-de­pres­sant.

I was liv­ing in Tan­za­nia at the time and the doc­tor there told me I could just take it for six months and start com­ing off when the weather was good and when there was no ma­jor change in my life.

At the six-month mark, I was feel­ing bet­ter, but I was mov­ing to Ire­land. Af­ter a year, it was win­ter. Then we moved house. Then I moved jobs. The time was never right, yet it played on my mind.

Hav­ing moved, I got a new doc­tor, and gave her my med­i­cal his­tory. “Why are you tak­ing these anti-de­pres­sants?” she asked. “Med­i­ca­tion is not the an­swer.”

She had bright pink lip­stick on her teeth and the wait­ing room smelled of spilled milk. Who is she to say that to me? It didn’t seem help­ful. I was only there about a chest in­fec­tion.

Not long af­ter that, I had a wob­ble. A dif­fer­ent doc­tor gave me dif­fer­ent tablets and I walked into walls. I knew I needed some other type of help, but I re­sisted coun­selling be­cause of the cost. The first coun­sel­lor was of pink-lip­stick-on-the-teeth ilk. I was galled to pay her the ¤90 for an in­sipid 50 min­utes in an at­tic room in her house.

I tried a dif­fer­ent coun­sel­lor. He didn’t ask me for ¤90. He asked me how much I could af­ford and he was worth 100 times that. He was so bloody prac­ti­cal. Right, what’s the prob­lem? Let’s have a go at fix­ing it.

I went to him for a cou­ple of months and felt much bet­ter. My job changed, my house changed, the weather changed, and an­other two years have passed with­out this ideal win­dow to stop tak­ing the med­i­ca­tion.

Di­vi­sive de­ci­sion

Some­times, in con­ver­sa­tion with friends or fam­ily, I tell them that I would like to stop tak­ing the tablets. It is di­vi­sive. Why would you want to? I sup­pose when it comes down to it, I feel like I have been tak­ing painkillers for a headache I had three years ago and I don’t know whether it is still there. I back it up with quotes from doc­tors and coun­sel­lors who say that med­i­ca­tion is not the an­swer.

They shake their heads. It is still there, they in­sist. A psy­chi­atric nurse I know tells me that doc­tors telling pa­tients that med­i­ca­tion is not the an­swer is a mas­sive prob­lem in the world of men­tal health.

In May of 2017 I talked to my new non lip­stick-wear­ing doc­tor. Af­ter a ro­bust dis­cus­sion she said: “Wouldn’t it be great to not take any tablets?”

It was sum­mer, I was set­tled at home and at work. Here was my win­dow, and she helped me to wean off them. I didn’t want to tell any­one be­cause I didn’t want their opin­ions. I felt a bit ag­i­tated and I was get­ting weird zappy feel­ings in my head, like small static shocks. I was do­ing okay, I thought, when some­thing hap­pened that put me out of my com­fort zone and my “no big changes” win­dow slammed shut.

What was a slow, steady drive down a nar­row moun­tain road was now skid­ding in a mud­slide and the brakes were gone. I was cry­ing. My hands were tin­gling. Oh God, my hands are tin­gling – it’s back. And that made me cry more. The deep, shak­ing sob­bing that I hadn’t done in three years. I spi­ralled and landed back in my doc­tor’s of­fice.

“Does this mean the de­pres­sion is back? Should I just start tak­ing the tablets again?”

Hor­ri­ble feel­ings

She thought not. What had hap­pened was a gen­uinely dif­fi­cult sit­u­a­tion, and I didn’t have the buf­fer that med­i­ca­tion had given me. This, cou­pled with with­drawals (which could last up to eight weeks af­ter stop­ping med­i­ca­tion), could be the cause of the hor­ri­ble feel­ings.

We de­cided that I’d keep go­ing for an­other lit­tle while and re­visit the sit­u­a­tion. I booked a ses­sion with my very prac­ti­cal coun­sel­lor and, af­ter much con­sid­er­a­tion, I told my boss what was go­ing on and he was in­cred­i­bly sup­port­ive.

Nonethe­less, it was rot­ten. It was vom­it­ing bug for the brain with no sign of eas­ing up. Buzzing, cry­ing, tin­gling, twitch­ing. A cup of cof­fee was teeth-chat­ter­ing. A glass of wine was a black hole.

I was dragged down­wards and I didn’t have the en­ergy to fight it. I wanted to take my brain out and wash it with bleach.

Was this worth not tak­ing the tablets for?

I tried to do every­thing by the book. Coun­selling, eat­ing well, ex­er­cis­ing, med­i­tat­ing. Keep the ship steady.

“Am I ever go­ing to feel bet­ter?” I asked my coun­sel­lor, trem­bling with anx­i­ety in the tub chair. He said I would and I be­lieved him. Coun­selling, eat­ing well, ex­er­cis­ing, med­i­tat­ing. Keep the ship steady.

A psy­chi­atric nurse I know tells me that doc­tors telling pa­tients that med­i­ca­tion is not the an­swer is a mas­sive prob­lem in the world of men­tal health

Lib­er­at­ing

He was right – it did get bet­ter. It’s six months since I started wean­ing my­self off and three months since I swal­lowed the last tablet. Each night be­fore I get into bed there is that split sec­ond where I look for the tablets, and it’s not as lib­er­at­ing as I thought it would be.

But I’m happy that – for now – I can be with­out them. I’m laugh­ing re­ally hard. I had a big cry (over two chick­ens – that’s an­other story) and ac­tu­ally, it feels good to be able to cry, and stop cry­ing. I’m snap­pier than I’d like to be but I can work on that.

Would I take the tablets again? Yes, if I needed to.

For now, coun­selling, eat­ing well, ex­er­cis­ing, med­i­tat­ing. Keep the ship steady.

PHO­TO­GRAPH: ERIC LUKE

Ceire Sadlier: ‘It’s six months since I started wean­ing my­self off and three months since I swal­lowed the last tablet.’

Newspapers in English

Newspapers from Ireland

© PressReader. All rights reserved.